UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 75

of 'Toxicities associated with checkpoint inhibitor immunotherapy'

75
TI
Pembrolizumab-Induced Encephalopathy: A Review of Neurological Toxicities with Immune Checkpoint Inhibitors.
AU
Feng S, Coward J, McCaffrey E, Coucher J, Kalokerinos P, O'Byrne K
SO
J Thorac Oncol. 2017;12(11):1626. Epub 2017 Aug 24.
 
The use of immune checkpoint inhibitor (ICI) therapy in the treatment of solid organ malignancies is becoming increasingly common. This has prompted the recognition of a new class of immune-related adverse effects (irAEs) stemming from the upregulation of T-cell activity causing autoimmunity. Neurological irAEs are a rare complication of ICIs that can lead to long-term morbidity. We report a rare case of encephalopathy after treatment with pembrolizumab, to which the patient achieved durable disease response despite discontinuation of therapy. We also review the pathophysiology, incidence, clinical presentation, diagnosis, and management of neurotoxicity secondary to ICIs. Treatment requires early administration of high-dose corticosteroids, and cessation of ICI therapy is often necessary after grade 3 or 4 irAEs. However, early data suggest that neurological irAEs correlate with a favorable disease response. Consideration should also be given to the optimal duration of ICI therapy to minimize the risk of toxicity and optimize health care expenditure.
AD
Cancer Care Services, Princess Alexandra Hospital, Queensland, Australia. Electronic address: sophieyfeng@gmail.com.
PMID